Hail, Ellis
- When
- April 9, 10:16 AM CST to 10:21 AM CST
- Where
- Ellis County, 1.08 mi W of Hays
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.870, -99.340
The hail lasted roughly 5 minutes.
A strong cold front plowed south across the area during the morning and despite the very cold April air, elevated severe thunderstorms developed north of the front in the cold air. Large hail was occurring with surface temperatures at or slightly below freezing.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong cold front plowed south across the area during the morning and despite the very cold April air, elevated severe thunderstorms developed north of the front in the cold air. Large hail was occurring with surface temperatures at or slightly below freezing.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 9, 5:48 AM CST, 4 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 648 AM CDT TUE APR 9 2013 ...UPDATE TO AVIATION... .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 231 AM CDT TUE APR 9 2013 THIS MORNING SHOULD START OUT WITH LOWER CLOUDS AND SOME LIGHT FOG AROUND, MAINLY DUE TO THE GOOD SOUTHEASTERLY FLOW IN PLACE. THE BIGGER CHALLENGE IS HOW FAST WILL THE STRONG COLD FRONT BLAST THROUGH OUR FORECAST AREA. AFTER LOOKING AT SEVERAL MODELS, THE RUC AND THE ECMWF MODELS ARE BOTH FASTER MOVING THE COLD FRONT THROUGH THEN THE NAM AND WRF MODELS. SO FOR NOW, AM LEANING HEAVIER ON THE FASTER SOLUTIONS, AS THIS IS DEEP, VERY COLD AIR. OF LATE, COLD AIR MASSES HAVE BEEN MOVING FASTER THAN THE MODELS HAVE FORECAST. BASED ON THE RUC AND EC TIMING, THE FRONT WILL BE THROUGH GARDEN CITY AREA BY 12 TO 13Z, THE DODGE CITY AND HAYS AREAS BY 14 TO 16Z, AND THROUGH THE PRATT AND MEDICINE LODGE AREAS BY AROUND 21Z. FOR THIS REASON, I LOWERED TEMPS IN THE 21-00Z TIME FRAME IN THE MEDICINE LODGE AREA, THINKING THE COLD AIR WILL HAVE NO PROBLEM BLASTING THROUGH THERE PRIOR TO 00Z. WILL BE HOISTING A WIND ADVISORY FOR ALL OF OUR FORECAST AREA, WITH STRONG NORTHWEST WINDS IN OUR WEST BY 15Z AND SPREADING OUR SOUTHEAST ZONES BY 21Z. MOST AREAS WILL SEE A NON-DIURNAL TEMPERATURE PATTERN TODAY, WITH HIGHS OCCURRING IN THE MORNING OR EARLY AFTERNOON, BEFORE FALLING SIGNIFICANTLY BEHIND THE FRONT. WINDS WILL SHIFT ABRUPTLY TO THE NORTHWEST BEHIND THE FRONT, AND THIS CHANCE OF BOTH TEMPS AND WINDS WILL COME SUDDENLY FOR MOST SOUTHWESTERN KANSANS. SINCE THERE IS WILL SUCH A FAST CHANGE OVER TO COLD TEMPERATURES, SOME LIGHT RAIN MAY DEVELOP INITIALLY JUST BEHIND THE FRONT, THEN AS THE COLUMN COOLS DOWN, SOME LIGHT SNOW IS PROBABLE IN THE OUR EXTREME WESTERN COUNTIES THIS MORNING, SPREADING LIGHT SNOW CHANCES TO THE EAST DURING THE DAY, AND TO OUR FAR SOUTHEAST ZONES BY LATE AFTERNOON. THERE COULD BE A FEW THUNDERSTORMS IN THE SAINT JOHN TO ASHLAND AREA AND SOUTHEASTWARD DURING THE MID AFTERNOON. THE FRONT IS QUITE STRONG AND WILL RUN INTO SOME UNSTABLE AIR AS IT REACHES EAST OF HIGHWAY 183 THIS AFTERNOON. SPC HAS THE SLIGHT RISK AREA JUST TOUCHING OUR FAR SOUTHEASTERN CWA, AND WILL MENTION THUNDERSTORM CHANCES IN THE HWO. TONIGHT LOOKS COLD. COLD AIR ADVECTION WILL BE IN FULL FORCE, WITH COMPRESSION TAKING PLACE AT THE LOWER LAYERS. NORTHWEST WINDS WILL MAINTAIN IN THE 20 TO 25 MPH RANGE. OUR EASTERN HALF OF THE FORECAST AREA, EAST OF A LINE FROM WAKEENEY TO KINSLEY TO COLDWATER MAY SEE SOME LIGHT FREEZING RAIN OR SLEET FOR A SHORT PERIOD TONIGHT, MAINLY AFTER MIDNIGHT. DO NOT EXPECT THIS FREEZING PRECIP TO AMOUNT TO TOO MUCH, AND THINK ANY ICE ACCUMULATION WILL BE SPOTTY. ANY SLEET OR FREEZING RAIN WILL CHANGE OVER TO SNOW BY MORNING, BUT MOST OF THAT WILL ALSO HAVE MOVED EAST OF OUR FORECAST AREA BY MORNING. HIGHEST PRECIPITATION CHANCES WILL BE IN THE 40 TO 44 PERCENT RANGE AND IN OUR EASTERN CWA. LOWER POPS IN THE 20 PERCENT RANGE WILL BE FROM DIGHTON TO DODGE CITY TO MEADE COUNTY.\ MIN TEMPS WILL BE TRICKY, SO I STAYED WITH THE PREVIOUS FORECAST OF LOWS DOWN TO 15 TO 16F FROM SYRACUSE TO WAKEENEY, AND AS HIGH AS 25F DEGREES NEAR KIOWA. .LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY) ISSUED AT 600 AM CDT TUE APR 9 2013 MEDIUM RANGE MODELS INDICATE A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE DRIFTING SLOWLY EASTWARD ACROSS THE CENTRAL AND SOUTH PLAINS WEDNESDAY. THIS SYSTEM WILL BRING WIDESPREAD PRECIP FROM THE GREAT LAKES REGION SOUTHWESTWARD THROUGH EASTERN KANSAS INTO NORTH TEXAS. HOWEVER, DRIER CONDITIONS ARE EXPECTED ACROSS WESTERN KANSAS DUE TO A LACK OF LOW LEVEL MOISTURE AND A WEAK FLOW ALOFT. THE QUIET CONDITIONS WILL LIKELY CONTINUE THROUGH AT LEAST FRIDAY AS THE FLOW ALOFT BECOMES MORE WESTERLY AND THE MOISTURE CLOSER TO THE SURFACE IS SLOW TO RETURN TO WESTERN KANSAS. A SMALL UPPER LEVEL SHORTWAVE IS PROJECTED TO TRACK EAST-SOUTHEAST ACROSS THE INTERMOUNTAIN WEST FRIDAY POSSIBLY SETTING UP A CHANCE FOR PRECIP FOR PORTIONS OF SOUTHWEST KANSAS FRIDAY NIGHT. HOWEVER, TIMING AND THE PATH OF THE SHORTWAVE REMAIN UNCERTAIN ALONG WITH THE STRENGTH OF THE SYSTEM ITSELF. WILL RETAIN A SLIGHT CHANCE FOR SHOWERS ACROSS MUCH OF SOUTHWEST KANSAS FRIDAY NIGHT. TEMPERATURES WILL BE WELL BELOW NORMAL WEDNESDAY AS MUCH COLDER AIR CONTINUES TO SURGE SOUTHWARD INTO WESTERN KANSAS. THE NAM, GFS, AND ECMWF SHOW H85 TEMPERATURES FALLING BELOW 5C BELOW ZERO ACROSS WEST CENTRAL KANSAS EASTWARD INTO CENTRAL KANSAS, INCLUDING THE I-70 CORRIDOR. THE RELATIVELY WARMER H85 TEMPERATURES WILL BE IN EXTREME SOUTHWEST KANSAS, YET STILL JUST BELOW 0C. HIGHS WILL ONLY BE IN THE 30S(F) ACROSS MUCH OF CENTRAL AND WESTERN KANSAS WITH NEAR 40F POSSIBLE NEAR AND ALONG THE OKLAHOMA BORDER. A GRADUAL WARMING TREND WILL ENSUE THURSDAY WITH HIGHS BACK UP INTO THE 40S(F) AND 50S(F) WITH THE COOLEST TEMPERATURES IN CENTRAL KANSAS. THE TREND WILL CONTINUE INTO THE WEEKEND AS THE FLOW ALOFT BECOME MORE ZONAL. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING) ISSUED AT 645 AM CDT TUE APR 9 2013 LOW LEVEL STRATUS WILL CONTINUE TO DEVELOP ALONG AND BEHIND A STRONG COLD FRONT PUSHING SOUTHEAST ACROSS CENTRAL AND SOUTHWEST KANSAS EARLY THIS MORNING. PRIMARILY MVFR CIGS WILL PREVAIL AT ALL TAF SITES THROUGH THIS AFTERNOON WITH BRIEF PERIODS OF IFR CIGS POSSIBLE EARLY THIS MORNING. LIGHT SNOW WILL THEN BE POSSIBLE LATE THIS AFTERNOON AND EVENING AS MUCH COLDER AIR SURGES SOUTH INTO WESTERN KANSAS. STRONG NORTH WINDS WILL DEVELOP BEHIND THE FRONT AS IT PUSHES THROUGH EARLY THIS MORNING. WIND SPEEDS MAY REACH UPWARDS OF 30 TO 40KT WITH GUSTS UP TO 45KT INITIALLY BEHIND THE FRONT. THE NORTH WINDS WILL GRADUALLY SUBSIDE TO AROUND 20 TO 35KT THIS AFTERNOON, THEN CONTINUE TO SLOWLY DECREASE IN SPEED TONIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 19 36 23 / 30 30 10 0 GCK 45 17 34 23 / 30 30 0 0 EHA 40 17 37 24 / 20 20 0 0 LBL 48 18 36 24 / 20 20 0 0 HYS 49 19 36 24 / 40 50 10 0 P28 70 25 43 27 / 40 50 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR KSZ030- 031-043>046-061>065-074>080-084>089. && SHORT TERM...BURKE LONG TERM...JJOHNSON AVIATION...JJOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 321 AM CDT TUE APR 9 2013 KSZ030-031-043>046-061>066-074>081-084>090-101000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 321 AM CDT TUE APR 9 2013 /221 AM MDT TUE APR 9 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT TODAY WILL TURN WINDY AND COLD AFTER A COLD FRONT SWEEPS THROUGH. SOUTH WINDS WILL TURN ABRUPTLY NORTH TO NORTHWEST AT 25 GUSTING TO 40 MPH TODAY. ALSO, THERE IS A CHANCE FOR LIGHT SNOW TODAY, AND A MIX OF LIGHT SNOW, LIGHT FREEZING RAIN OR SLEET AFTER MIDNIGHT. THE FREEZING RAIN AND SLEET CHANCES ARE BASICALLY EAST OF A HIGHWAY 283 LINE. NO SIGNIFICANT ICE ACCUMULATION IS ANTICIPATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1105 AM CDT TUE APR 9 2013
KSZ030-045-091645-
NESS-TREGO-
1105 AM CDT TUE APR 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TREGO AND NORTHERN NESS
COUNTIES...
AT 1103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RANSOM...MOVING NORTHEAST AT 40 MPH.
PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.
LAT...LON 3911 9989 3911 9960 3872 9961 3852 9980
3856 10002
TIME...MOT...LOC 1605Z 204DEG 36KT 3863 9988
RUSSELLThe Dodge City radar (KDDC), 135 km away, was scanning. The volume nearest the first event began at 16:15 UTC.
24 hail. Local standard time, as filed.
The hail lasted roughly 5 minutes.
Hail pea to dime sized was covering the ground.
Pea to penny sized hail covered the ground.
Pea to penny sized hail covered the ground.
The hail was reported to be 2 to 3 inches deep on roads from Stafford to the Junction of Highway 50 and US 281.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448596, 448619, 448597, 448598, 448599, 448600, 448601, 448602, 448603, 448604, 448605, 448606, 448607, 448608, 448609, 448610, 448611, 448612, 448613, 448614, 448615, 448616, 448617, 448618.